Alert archive / California / Frost Advisories in 2017
Frost Advisory 4, NWS San Diego, CA
NWS San Diego, CA issued this frost advisory at Feb 24, 2017, 12:39 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Feb 25, 2017, 12:00 AM PST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 24, 2017, 12:39 PM PST (20:39 UTC)
- In effect from
- Feb 25, 2017, 12:00 AM PST
- Expired
- Feb 25, 2017, 8:00 AM PST
- In force
- 8 hr
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
679 WWUS76 KSGX 242039 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 1239 PM PST Fri Feb 24 2017 ...Areas of frost likley overnight in the Valleys... .Clear skies, light winds, and a dry airmass will allow temperatures to drop rapidly overnight. Sheltered valleys west of the mountains will be most susceptible to frost, but it will be cold enough in the San Diego County deserts, and in colder valleys near the coast for patchy frost as well. CAZ048-050-250600- /O.NEW.KSGX.FR.Y.0004.170225T0800Z-170225T1600Z/ San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys- Including the cities of Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, La Mesa, Santee, and Poway 1239 PM PST Fri Feb 24 2017 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST SATURDAY... The National Weather Service in San Diego has issued a Frost Advisory, which is in effect from midnight tonight to 8 AM PST Saturday. * LOCATION...wind sheltered valleys * TEMPERATURE...33 to 36. Isolated spots 27 to 32. * IMPACTS...Damage to sensitive vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Precautions should be taken to protect sensitive outdoor plants. Make sure pets left outdoors have adequate shelter. && $$ JAD
1 follow-up statement
323 WWUS76 KSGX 251231 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 431 AM PST Sat Feb 25 2017 ...Patchy frost for portions of the inland valleys early this morning... ...Periods of strong gusty west winds for the mountains for tonight into Monday evening. .With clear skies...light winds...and a dry air mass... temperatures in portions of the inland valleys will fall into the lower to mid 30s early this morning with areas of frost. A pair of low pressure systems from the northwest will bring periods of gusty west winds for the mountains and the northern Coachella Valley for tonight into Monday evening. CAZ055-056-058-065-251615- /O.NEW.KSGX.WI.Y.0012.170226T0000Z-170228T0600Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-San Gorgonio Pass Near Banning- Including the cities of Crestline, Big Bear City, Big Bear Lake, Wrightwood, Julian, Pine Valley, and Desert Hot Springs 431 AM PST Sat Feb 25 2017 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM PST MONDAY... The National Weather Service in San Diego has issued a Wind Advisory, which is in effect from 4 PM this afternoon to 10 PM PST Monday. * WINDS...Areas of west winds 20 to 30 mph with gusts to 45 mph. Local gusts to 55 mph...mainly late Sunday night into Monday evening. * TIMING...One round of stronger winds is expected for tonight with a second round of stronger and more widespread winds for Sunday night into Monday evening. * LOCATION...Strongest winds near mountain ridge tops onto the desert slopes of the mountains...and across the northern Coachella Valley below the San Gorgonio Pass. * IMPACTS...Driving will be hazardous for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ CAZ048-050-251600- /O.CON.KSGX.FR.Y.0004.000000T0000Z-170225T1600Z/ San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys- Including the cities of Corona and Escondido 431 AM PST Sat Feb 25 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING... * LOCATION...wind sheltered valleys * TEMPERATURE...lower to mid 30s. * IMPACTS...Damage to sensitive vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Precautions should be taken to protect sensitive outdoor plants. Make sure pets left outdoors have adequate shelter. && $$ 17
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this frost advisory went out at Feb 24, 7:42 AM PST, 4 hours 57 minutes earlier.
Area forecast discussion, Feb 24, 7:42 AM PST, 4 hours 57 minutes before
Area Forecast Discussion National Weather Service San Diego CA 742 AM PST Fri Feb 24 2017 .SYNOPSIS... Continued dry and cool through Saturday with patchy frost possible in the valleys again Saturday morning. For Sunday and Monday... cooler with periods of rain and snow showers as a pair of low pressure systems moves south along the Coast. High pressure aloft and weak offshore flow will bring dry and warmer weather again Wednesday through Friday with periods of weak offshore flow. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... Skies were mostly clear across SoCal this morning, except for a few high clouds. It was a chilly start to the day with little cloud cover and light winds. Temperatures fell to near freezing in some valley areas this morning. The Miramar sounding had a 5 degree C inversion based near 4500 FT MSL and indicated a very dry atmosphere with a PW of only 0.33 inch. Surface pressure gradients from the coast to the deserts were nearly neutral at 7 AM PST. This has resulted in mostly light winds across the forecast area. Look for a slow increase in high clouds on Saturday, and a few degrees warmer after a chilly start, with possible frost again in the valleys. No forecast changes this morning From previous discussion... A low pressure system will move southward along the central California coast on Saturday night and move inland across Southern California on Sunday. The current forecast leans towards the ECMWF...but confidence remains low on the timing and amounts of any precipitation. Based on the ECMWF timing...some lighter precipitation could reach areas bordering Los Angeles County late Saturday night with generally light to possibly locally moderate precipiation moving through southwest California on Sunday. A second low pressure system moving southward along the West Coast could bring another round of light to possibly moderate precipitation late Sunday night into Monday. Confidence is low with the timing and amounts of any precipitation, but rainfall could range from around one-quarter inch near the coast, to one-half to three-quarters of an inch in the mountains through early Tuesday, with local amounts exceeding one inch on the south slopes of the San Bernardino County mountains. The most widespread precipiation is expected for Sunday...and again for late Sunday night into Monday morning. Snow levels will lower to around 5000 feet on Sunday...and 4000 to 4500 feet on Monday. In addition to any precipitation...these low pressure systems are expected to bring cooling with gusty west to northwest winds in the mountains and deserts. Periods of advisory strength winds are possible near the mountain ridge tops onto the desert slopes of the mountains for Saturday night into early Sunday...and again Sunday night into Monday morning. Some showers could linger into early Tuesday. Slight warming for Tuesday...then greater warming for Wednesday through Friday with periods of mostly weak offshore flow. && .AVIATION... 241540Z...P6SM vis through Saturday morning. FEW-SCT clouds AOA 20000 ft msl becoming SCT-BKN by 25/1200 UTC. && .MARINE... Another storm may bring a period of showers and gusty winds sometime Sunday and Monday, but confidence in timing and expected impacts remains low at this time. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...None. PZ...None. && PUBLIC...JAD AVIATION/MARINE...Harrison
Nearby
Frost Advisories in California, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.